Brugada electrocardiographic pattern due to tricyclic antidepressant overdose

J Electrocardiol. 2006 Jul;39(3):336-9. doi: 10.1016/j.jelectrocard.2006.02.005.

Abstract

The Brugada syndrome is an arrhythmogenic disease with characteristic coved ST-segment elevation 2 mm or greater in the right precordial leads (type 1 Brugada electrocardiogram [ECG] pattern or "Brugada sign"] and is estimated to be responsible for at least 20% of sudden deaths in patients with structurally normal hearts [Circulation 2005;111(5):659-70]. The Brugada sign has been described in asymptomatic patients after exposure to various drugs. As published reports of the drug-induced Brugada sign have become increasingly prevalent, there is growing interest in the mechanisms responsible for this acquired ECG pattern and its clinical significance. We report a case of a patient who developed the type 1 Brugada ECG pattern after intentional overdose of a tricyclic antidepressant agent, review the literature concerning tricyclic antidepressant agent-induced Brugada sign, discuss potential mechanisms, and evaluate the clinical significance of this ECG abnormality.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidepressive Agents, Tricyclic / poisoning
  • Bundle-Branch Block / chemically induced*
  • Bundle-Branch Block / diagnosis*
  • Clonazepam / poisoning*
  • Desipramine / poisoning*
  • Drug Combinations
  • Drug Overdose / complications
  • Electrocardiography / drug effects*
  • Humans
  • Male
  • Ventricular Fibrillation / chemically induced*
  • Ventricular Fibrillation / diagnosis*

Substances

  • Antidepressive Agents, Tricyclic
  • Drug Combinations
  • Clonazepam
  • Desipramine